Utah, 2005

Flood in Utah, May 20 to 31, 2005

May 20 to 31, 2005 · NWS GJT · 1 event in 1 county or zone

Rapid spring snowmelt from an abundant mountain snowpack caused flooding of lowlands along the Duchesne River near Randlett.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Rapid spring snowmelt from an abundant mountain snowpack caused flooding of lowlands along the Duchesne River near Randlett.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 20, 3:00 AM MST, 5 hours 30 minutes earlier.

Area forecast discussion, May 20, 3:00 AM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 AM MDT FRI MAY 20 2005

.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...NOT MUCH CHANGE IN THE
SITUATION FOR THE FIRST 48 HOURS. A FLAT RIDGE WILL REMAIN CENTERED
OVER AZ AND NM. MAX TEMPS STILL PROJECTED TO BE 10 OR MORE DEGREES
ABOVE NORMAL. SATURDAY SHOWS A MINOR SLOW DOWN IN THE WARMING AS A
VORT MAX RIDES ALONG THE NORTHSIDE OF THE RIDGE AND SUPPRESSES THE
THICKNESS AND TEMP FIELDS SOUTH A BIT. MAIN CONCERN OVER THE NEXT 48
HOURS CONTINUES TO BE SIGNIFICANT RISES ON MANY OF THE SMALLER CREEKS
AND STREAMS ACROSS WESTERN COLORADO. HAVE CONTINUED THE FLOOD WATCH
FOR AREAS OF MOST CONCERN...INCLUDING THE GRAND MESA...SOUTHERN SAN
JUANS AND THE EASTERN UINTAS IN NORTHEAST UTAH.

.LONG TERM (SUNDAY THROUGH FRIDAY)...UPPER RIDGE REMAINS ANCHORED
OVER THE SOUTHWEST...INITIALLY CENTERED OVER NM/AZ...THEN EVENTUALLY
SHIFTING TO THE WEST TOWARDS THE END OF THE PERIOD. CONTINUED WARM
AND DRY CONDITIONS ARE EXPECTED WITH WARMEST DAYS SUN-TUE. BY WED THE
RIDGE GETS FLATTENED AS A LARGE LOW PRESSURE SYSTEM MOVES TO THE
SOUTHWEST FROM WESTERN CANADA THEN OVER THE GREAT LAKES. FLOW BECOMES
NORTHWEST FOR A LITTLE BIT OF COOLING. HOWEVER...TEMPS WILL REMAIN
ABOVE NORMAL AND NO PRECIPITATION IS IN SIGHT. SNOW MELT WILL
CONTINUE TO BE A CONCERN. PREVIOUS GRIDS IN GOOD SHAPE SO MADE FEW
CHANGES.

&&

.HYDROLOGY...THE VERY WARM TEMPERATURES WILL CREATE SIGNIFICANT
SNOWMELT THROUGH THE MIDDLE OF NEXT WEEK. THIS WILL RESULT IN
CREEKS...STREAMS AND EVEN RIVERS SPILLING OUT OF THEIR BANKS...WITH
SEVERAL POTENTIALLY REACHING FLOOD LEVELS...ESPECIALLY IN THE
VICINITY OF THE GRAND MESA AND THE SOUTH SLOPES OF THE SAN JUANS AND
EASTERN UINTA MOUNTAINS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD WATCH THROUGH FRIDAY MORNING FOR ZONES 6...9...11...19...
      21...22...23.
.UT...FLOOD WATCH THROUGH FRIDAY MORNING FOR ZONES 23 AND 24.

&&

CJC/ELH
Hazardous weather outlook, May 20, 4:38 AM MST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
538 AM MDT FRI MAY 20 2005

COZ001>014-017>023-UTZ022>025-027>029-211200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
538 AM MDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

FLOOD WATCHES HAVE BEEN POSTED FOR PORTIONS OF NORTHEAST UTAH...WEST
CENTRAL COLORADO...AND SOUTHWEST COLORADO.

FLOWS ON MANY RIVERS AND STREAMS WILL REMAIN HIGH DUE TO SNOWMELT.
WARMER TEMPERATURES TODAY WILL INCREASE FLOW ON MOST WATERWAYS
...WITH MANY STREAMS REMAINING NEAR OR ABOVE BANKFULL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE SHARP
RISES IN RIVERS AND STREAMS THROUGH WEDNESDAY. SOME RIVERS AND CREEKS
IN THE FLOOD WATCH AREAS MAY APPROACH OR EXCEED BANKFULL CONDITIONS
OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OF RIVERS AND CREEKS.

CUOCO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Eastern Uinta Basin

When
May 20, 8:30 AM MST to May 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5477659.